• BREAKING NEWS Shelter in place lifted after prisoner captured

Pharmacy mix-up nearly kills boy

September 25, 2012 2:46:09 PM PDT
Christina Torres hopes no other pharmacy has the sort of mix-up that nearly cost her 7-year-old son Adrien his life.

"As a parent, the feeling that I felt at that moment and I continue to feel it, is a feeling that I would not wish on anybody," Christina Torres said.

It was back in July. Little Adrien was unconscious after his mother gave him what she thought was his third dose of generic Ritalin, which she got at Felicity Pharmacy in the Bronx.

"His eyes were up here. I was just going crazy," Torres said.

At the hospital, doctors took a closer look at Adrien's medication. The bottle read methylphenidate. The name and one aspect of the pill are very similar to methadone. They each have an "m" in a box on the pill, but one is for children. The other is synthetic heroin.

"The doctor comes back in the room and tells me, 'ma'am, we're sorry to tell you, but your son is overdosing on methadone," Torres said.

Late today, the pharmacist at Felicity admitted it was an incredibly horrible mistake.

"I agree and I admit, it's a human error," the pharmacist said.

Sadly, because of the similarities between these pills, it's not the first time a pharmacy has made the mistake.

"It was back in 1999, an 8-year-old boy died in a similar mix-up and back then, the FDA warned pharmacies about it," the pharmacist said.

As Adrien still recovers physically and emotionally, the family is suing the pharmacy asking the state to investigate.

---
Get Eyewitness News Delivered

Facebook | Twitter | Newsletters | Text Alerts


Load Comments